Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Quad Cities, IA

May 2, 2004Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 2, 2004, 2:02 PM CDT for Scott County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 2:02 PM CDT (19:02 UTC)
Expired
May 2, 2004, 3:00 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Scott County, IA

The radar

The Quad Cities radar (KDVN), 6 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS53 KDVN 021902
SVRDVN
IAC163-022000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
201 PM CDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA

* UNTIL 300 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE AMOUNTS OF PENNY SIZE 
  HAIL.  THIS STORM WAS LOCATED NEAR LONG GROVE...OR ABOUT 11 MILES 
  NORTH OF BETTENDORF...AND MOVING SOUTH AROUND 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ELDRIDGE...PARKVIEW...AND DAVENPORT.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4174 9047 4175 9057 4153 9074 4154 9048

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:21 AM CDT, 9 hours 41 minutes earlier.

Area forecast discussion, May 2, 4:21 AM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 AM CDT SUN MAY 2 2004

.SYNOPSIS...SKIES ARE CLEAR TO PARTLY CLOUDY ACROSS THE FA THIS
MORNING...WITH PATCHY FOG MAINLY ALONG AND EAST OF THE MISSISSIPPI.
ISOLATED SHOWERS LINGER NORTHWEST IN ASSOCIATION WITH A VORT MAX.
AT THE SURFACE...A WEAK TROF EXTENDS ACROSS THE AREA FROM NORTHWEST TO
SOUTHEAST.  AT 500MB...A SHARP 500MB TROF EXTENDS FROM A NORTHERN
WISCONSIN LOW ACROSS CENTRAL IOWA AND MISSOURI.

.SHORT TERM...(TODAY AND TONIGHT) PRIMARY FORECAST CONCERNS ARE TWO-
FOLD. FIRST IS THE CHANCE OF SHOWERS AND ISOLATED THUNDER TODAY
WITH SMALL HAIL AS THE 500MB COLD POOL COMES OVERHEAD.  SECOND IS COLD
SURFACE TEMPS TONIGHT...ESPECIALLY NORTH...AND A RESULTING FREEZE
WARNING.

A STRONG 500MB COLD POOL COMES OVERHEAD MIDDAY...AND WILL PRODUCE
STRONG 850-700 AND 700-500 LAPSE RATES MIDDAY TIL 6 PM ON THE ORDER OF
8 TO 9.  CAPES WILL BE AROUND 500 SOUTH...A LITTLE LESS NORTH...WITH
LIS NEAR -4 SOUTH AND A LITTLE LESS NORTH.  VVS WILL BE STRONG MIDDAY
AND AFTERNOON...MAINLY SOUTH.  THE RESULT WILL BE SHOWERS WITH ISOLATED
THUNDER POSSIBLE...AND THE CHANCE OF SMALL HAIL PER UPSTREAM OBS
YESTERDAY. NUISANCE FUNNELS CAN NOT BE RULED OUT EITHER...WITH THE TROF
ACROSS THE AREA ACTING AS A FOCUS.  THE TROF WILL DRIFT SOUTH ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA IN THE AFTERNOON.

TONIGHT...THE COLD POOL ALOFT WILL MOVE EAST OF THE FA IN THE EVENING.
CLOUDS WILL CLEAR AFTER MIDNIGHT NORTH...ESPECIALLY NORTHWEST...AS THE
500MB TROF MOVES EAST. WINDS WILL DIE NORTH...AND WITH DEW POINTS IN
THE MID TO UPPER 20S NORTH...SHOULD SEE TEMPS IN THE UPPER 20S TO
AROUND 30 NORTHWEST...AND AROUND 30 NORTHEAST...PROMPTING A FREEZE
WARNING.  ...REA...

&&

.LONGER TERM...(MONDAY THROUGH SUNDAY) SURFACE RIDGE MOVES EAST OF THE
AREA MONDAY ALLOWING RETURN WAA FLOW TO DEVELOP. STRENGTH OF LIFT MAY BE
ENOUGH TO ALLOW SOME SHRA ALONG THE HIGHWAY 20 CORRIDOR MONDAY NIGHT.
NEXT FRONT ARRIVES TUESDAY AFTERNOON/EVENING WHICH SHOULD BRING ANOTHER
CHANCE OF PRECIP TO THE AREA. THIS FRONT ALSO SIGNALS A CHANGE FROM THE
CURRENT COOL WEATHER TO MUCH WARMER WEATHER FOR THE REGION. POTENTIAL
THERE TO SEE SOME TYPE OF MCS ACTIVITY THE SECOND HALF OF THE WEEK.
POTENTIAL THERE FOR THURSDAY NIGHT/FRIDAY WITH MAYBE A DECAYING ONE ON
SATURDAY. SATURDAY NIGHT STILL SOMEWHAT UNCLEAR BUT WILL LEAVE CURRENT
FORECAST AS IS.    ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING TONIGHT FOR NORTHWEST TWO TIERS OF COUNTIES.
IL...FREEZE WARNING TONIGHT FOR NORTHERN TIER OF COUNTIES.
MO...NONE.

&&

REA/08
Hazardous weather outlook, May 2, 5:12 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 AM CDT SUN MAY 2 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-030812-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
512 AM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES ALOFT TODAY WILL TRIGGER SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON...WITH SMALL HAIL POSSIBLE.   A TROF
ACROSS THE AREA COULD PROVIDE THE FOCUS FOR ISOLATED FUNNEL CLOUDS OF
THE NUISANCE VARIETY. THESE FUNNELS ARE TYPICALLY SHORT LIVED AND
RARELY TOUCHDOWN. THE PRIMARY THREAT WILL NEAR AND SOUTH OF INTERSTATE
80.

TEMPERATURES TONIGHT WILL FALL INTO THE UPPER 20S NORTHWEST OF A LINE
FROM CEDAR RAPIDS TO DUBUQUE...WITH 30 TO 32 DEGREES FROM IOWA CITY TO
CLINTON TO FREEPORT.  A FREEZE WARNING IS IN EFFECT FOR TONIGHT FOR
NORTHERN AREAS.  FURTHER SOUTH...TO AROUND INTERSTATE 80...SCATTERED
FROST IS POSSIBLE...WITH ISOLATED FROST ALSO POSSIBLE SOUTH TO
BURLINGTON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...AND
AGAIN THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

REA/08

In the hours before

Local storm report, May 2, 12:41 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 PM CDT SUN MAY 02 2004

...TIME CORRECTED...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             1 N MARTELLE            42.03N 91.36W
05/02/2004  0.75 INCH        JONES              IA   TRAINED SPOTTER

            PENNY SIZED HAIL ACCUMULATING 1-2 INCHES DEEP ON
            ROADWAYS, SLICK DRIVING CONDITIONS.

&&

SK
Local storm report, May 2, 12:42 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1242 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             6 S MECHANICSVILLE      41.82N 91.25W
05/02/2004  0.25 INCH        CEDAR              IA   TRAINED SPOTTER

&&

LE
Local storm report, May 2, 12:44 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             VINTON                  42.16N 92.03W
05/02/2004  0.25 INCH        BENTON             IA   TRAINED SPOTTER

&&

LE
Local storm report, May 2, 12:56 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             1 S MARTELLE            42.01N 91.36W
05/02/2004  0.88 INCH        JONES              IA   TRAINED SPOTTER

            HAIL 2 INCHES DEEP

&&

LE
Local storm report, May 2, 1:04 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             3 E MARTELLE            42.02N 91.30W
05/02/2004  0.75 INCH        JONES              IA   FIRE DEPT/RESCUE

&&

LE
Local storm report, May 2, 1:05 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 E MARTELLE            42.02N 91.32W
05/02/2004  0.75 INCH        JONES              IA   TRAINED SPOTTER

            HAIL VERY SOFT

&&

LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:43 PM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.